J Med Assoc Thai 2020; 103 (6):604-9

Views: 63 | Downloads: 14 | Responses: 0

PDF XML Respond to this article Print Alert & updates Request permissions Email to a friend


Unpredictable and Unusual Cause of Death Due to Methadone Intoxication: A New Disaster in Healthy Human Being, the Problems of Toxicology Investigation and Pathology Diagnosis: A Case Report
Narongchai P Mail, Narongchai S , Amornlertwattana Y

Objective: To demonstrate the medical morbidity risk factors of methadone intoxication in normal persons and non-opioid-user, and to show that methadone is a new disaster in Thailand.

Case Report: A 35-year-old man was found dead with an unknown cause. No evidence of violence was found at the scene of death. Autopsy confirmed that death was not related to any injuries or diseases. Gross and microscopic pathologies of pulmonary and brain edema were obvious, which were caused by anoxia. No other abnormal evidence of definite pathology was found. In the present case, toxicological analyses of toxic substances and drugs were performed by liquid chromatography-mass spectrophotometry-mass spectrophotometry (LC-MS-MS) and found that the blood methadone concentration was at the lethal concentration. Therefore, the cause of death in this case was methadone toxicity. The blood concentrations of methadone and 2-ethylidene-1, 5-dimethyl-3,3-diphenylpyrrolidine (EDDP) were 1.9 μg/ml and 0.058 μg/ml, respectively. The concentration ratio of methadone and EDDP was 32.7:1, which was more than the previous death cases of methadone toxicity. The other addictive substances, such as heroin, morphine, cocaine, or ethanol, were not detected in the present case by LC-MS-MS.

Conclusion: Methadone was the cause of death in this case. There was no evidence of other causes of death, especially other opiates or opioids substances. This is a big problem, because methadone is used as the substitute for heroin addiction in Thailand. The authors claim that it will be the new disaster substance and become an important cause of death in Thailand and other parts of the world, because it has been prescribed worldwide for patients undergoing a program of opioid maintenance treatment (OMT). Methadone is not controlled well. The authors demonstrated that the deceased was not in the OMT program, and the cause of death was methadone intoxication, which was a very rare case.

Keywords: Methadone, Opioids, EDDP, Morphine, Ethanol, Drug substitution

DOI: doi.org/10.35755/jmedassocthai.2020.06.9171

Received 26 Dec 2019 | Revised 26 Feb 2020 | Accepted 27 Feb 2020


Download: PDF